Nortriptyline/Pamelor?

Discussion in 'Support' started by Library Girl, Apr 29, 2015.

tinnitus forum
    1. Library Girl

      Library Girl Member

      Location:
      Michigan, US
      Tinnitus Since:
      09/2014
      Cause of Tinnitus:
      either virus or medication
      So I went for a follow-up visit with a doctor at an ear clinic yesterday. I saw him three months ago, and he was convinced that starting Wellbutrin was what caused my tinnitus; he said that after I stopped taking it, it would go away. Well, it's been three months since I quit, and the buzzing is as loud as ever.

      He seemed genuinely confused by this, and decided to order an MRI scan (I've already had a CT scan, which found nothing besides an enlarged thyroid, but he wants to check for tumors on auditory nerves). He's also prescribed nortriptyline, as well.

      Does anyone here have experience with nortriptyline/Pamelor? (I searched the threads and couldn't really understand the responses that came up.) It's an antidepressant, and honestly I'm rather afraid to try it, since taking an antidepressant was probably what started this whole mess. I don't want to make it any worse than it already is. :(
       
    2. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      I've got nortriptyline but haven't tried it as got other drugs...But it can lower tinnitus by 10db.

      Abstract
      Patients disabled by tinnitus show a high prevalence of major depression. Furthermore, tinnitus produces patterns of disability similar to those produced by major depression. To explore further this link between tinnitus and depression, and to investigate the efficacy of treating depression in the treatment of tinnitus, a single-blind, placebo-washout, nonrandomized pilot study of the tricyclic antidepressant nortriptyline (hydrochloride) was undertaken in disabled tinnitus patients who also met diagnostic criteria for major depression. Nineteen patients began the study, two responded to placebo, and two dropped out prior to completion. Fourteen considered their tinnitus improved, and 12 chose to continue taking nortriptyline after the study. Depression severity decreased, on the average, by 65% (p less than .0001). Tinnitus loudness measured by audiometric matching decreased by a mean of 10 dB or 50% (p less than .02). Self-reports of tinnitus loudness and severity, somatic and psychologic symptoms, and psychosocial dysfunction all showed significant improvement with treatment. These results suggest that what initially appears to be an irreversible otologic disability in these patients may be in large part a reversible psychiatric disability.
       
    3. Carlos1

      Carlos1 Member Benefactor

      Location:
      Boston
      Tinnitus Since:
      08/2013
      Cause of Tinnitus:
      Root Canal
      I know lots of drugs have tinnitus as a side effect and Nortriptyline is one of them. I tried N for a month and ended up stopping cuz I was afraid of making my T worse. I am now on gabapentin and .25 of klonopin but I'm about to wean myself off of that too I don't see enough of a reduction in T unless I take 1 mg of Klonopin then it drastically reduces my T my I don't want to get use to taking K.... Just wish there was some Med we all can take to cope with this beast.
       
    4. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      Can never win can we?
       
    5. Johnster
      Fine

      Johnster Member

      Tinnitus Since:
      01/2015
      I've been on Nortriptyline for about 3 months. It has helped reduce the ringing for me. Started at 25m6 and went to 50 mg. I am also on 20 mg of Celexa, and some atavan. Those three got me back to a functional state, of which is such a blessing!
       
      • Like Like x 1
    6. I tried amitrip..it lowered my T and took away my ear pain.
       
      • Winner Winner x 1
    7. Sleepy Scribbler

      Sleepy Scribbler Member

      Tinnitus Since:
      Feb 2015
      Cause of Tinnitus:
      Possibly Welbrutrin, possibly Optifast, or maybe just aging
      I take Nortriptyline for my tinnitus. It has been a Godsend!!! The tinnitus is much quieter with the Nortriptyline and I can live with it. I occasionally notice it through the day, but it's just a momentary recognition that it's still there, nothing more. The noise used to set my teeth on edge and I prayed that I would not live too long a life, so yes it has helped tremendously.

      Having said that, my brother then tried it, and it did not help him. I guess it only helps some people.

      I first noticed mine when taking Wellbutrin, too. I don't know whether it truly began then, or whether I just had not noticed it until then. I've tried Wellbutrin a few times since then, when I forget that's what started it. And the noise is louder the very day I start. Then I remember! I hope this helps some of you out there.

      I also want to tell you that people with tinnitus told me, when it was new to me, that you get used to it. Some have even told me it is comforting to them. I couldn't believe it, but now after suffering with it for a bit more than a year, I do know that the first year is the worst, and PLEASE KNOW THINGS WILL IMPROVE FOR YOU, either because you will find help, or because you will get used to the sound. Or both.
       
    8. william adams
      Wishful

      william adams Member Benefactor

      Location:
      S Jersey
      Tinnitus Since:
      December 2015
      Cause of Tinnitus:
      one week after leg surgery plus hearing loss in higher freq.
      I take 25mg nortripyline befor bed and .5 xanax 10 oclock in the morning and .5 four in the afternoon. Somedays my T may seem lower but I cope with my T much better and have been able to resume my normal life functions. Some folks have experienced reduced T on both of those drugs. I havent found any adverse effects both mentally and physically taking these drugs and will continue them until I feel its time to ween off....
       
      • Like Like x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.